Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Scalar curvature functions in a conformal class of metrics and conformal transformations

Authors: Jean-Pierre Bourguignon and Jean-Pierre Ezin
Journal: Trans. Amer. Math. Soc. 301 (1987), 723-736
MSC: Primary 53C20; Secondary 58G30
MathSciNet review: 882712
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article addresses the problem of prescribing the scalar curvature in a conformal class. (For the standard conformal class on the $ 2$-sphere, this is usually referred to as the Nirenberg problem.) Thanks to the action of the conformal group, integrability conditions due to J. L. Kazdan and F. W. Warner are extended, and shown to be universal. A counterexample to a conjecture by J. L. Kazdan on the role of first spherical harmonics in these integrability conditions on the standard sphere is given. Using the action of the conformal groups, some existence results are also given.

References [Enhancements On Off] (What's this?)

  • [1] T. Aubin, Meilleures constantes dans le théorème d'inclusion de Sobolev et un théorème de Fredholm non-linéaire pour la transformation conforme de la courbure scalaire, J. Funct. Anal. 32 (1979), 148-174. MR 534672 (80i:58043)
  • [2] A. Bahri and J. M. Coron, Une théorie des points critiques à l'infini pour l'équation de Yamabe et le problème de Kazdan-Warner, C. R. Acad. Sci. Paris 300 (1985), 513-516. MR 792378 (86f:58161)
  • [3] J. P. Bourguignon, Invariants intégraux fonctionnels attachés à des équations aux dérivées partielles d'origine géométrique, Ecole Polytechnique, Palaiseau, 1985, preprint.
  • [4] W. X. Chen, A problem concerning the scalar curvature on $ {S^2}$, Academia Sinica, Beijing, 1986, preprint.
  • [5] J. F. Escobar and R. Schoen, Conformal metrics with prescribed scalar curvature, Preprint, Univ. of Calif., San Diego, 1985. MR 856845 (88b:58030)
  • [6] M. Gromov and H. B. Lawson, The classification of simply connected manifolds with positive scalar curvature, Ann. of Math. (2) 111 (1980), 423-434. MR 577131 (81h:53036)
  • [7] J. L. Kazdan, Gaussian and scalar curvature: an update, Seminar on Differential Geometry (S. T. Yau, ed.), Ann. of Math. Studies, no. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 185-192.
  • [8] J. L. Kazdan and F. W. Warner, Curvature functions on compact $ 2$-manifolds, Ann. of Math. (2) 99 (1974), 14-47. MR 0343205 (49:7949)
  • [9] -, Prescribing curvatures, Differential Geometry, Proc. Sympos. Pure Math., vol. 27, Amer. Math. Soc., Providence, R.I., 1975, pp. 309-319. MR 0394505 (52:15306)
  • [10] S. Kobayashi and K. Nomizu, Foundations of differential geometry I, Interscience, New York, 1963. MR 0152974 (27:2945)
  • [11] J. Lelong-Ferrand, Transformations conformes et quasi-canformes des variétés riemanniennes compactes (démonstration de la conjecture de Lichnerowicz), Acad. Roy. Belg. Cl. Sci. Mémoire 39, 5 (1971). MR 0322739 (48:1100)
  • [12] A. Lichnerowicz, Géométrie des groupes de transformations, Dunod, Paris, 1958.
  • [13] J. Moser, On a nonlinear problem in differential geometry, Dynamical Systems (Peixoto, ed.), Academic Press, New York, 1973, pp. 273-280. MR 0339258 (49:4018)
  • [14] M. Obata, The conjectures on conformal trasformations of Riemannian manifolds, J. Differential Geom. 6 (1971), 247-258. MR 0303464 (46:2601)
  • [15] R. Schoen, Conformal deformation of a Riemannian metric to constant scalar curvature, J. Differential Geom. 20 (1984), 479-495. MR 788292 (86i:58137)
  • [16] R. Schoen and S. T. Yau, The existence of incompressible minimal surfaces and the topology of three dimensional manifolds with nonnegative scalar curvature, Ann. of Math. (2) 110 (1979), 127-142. MR 541332 (81k:58029)
  • [17] N. Trudinger, On embeddings into Orlicz spaces and some applications, J. Math. Mech. 17 (1967), 473-484. MR 0216286 (35:7121)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 58G30

Retrieve articles in all journals with MSC: 53C20, 58G30

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society